Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Stopping times and $ \Gamma$-convergence

Authors: J. Baxter, G. Dal Maso and U. Mosco
Journal: Trans. Amer. Math. Soc. 303 (1987), 1-38
MSC: Primary 35K05; Secondary 35J20, 49B50, 60G40, 60J45
MathSciNet review: 896006
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The equation $ \partial u/\partial t = \Delta u - \mu u$ represents diffusion with killing. The strength of the killing is described by the measure $ \mu $, which is not assumed to be finite or even $ \sigma $-finite (to illustrate the effect of infinite values for $ \mu $, it may be noted that the diffusion is completely absorbed on any set $ A$ such that $ \mu (B) = \infty $ for every nonpolar subset $ B$ of $ A$). In order to give rigorous mathematical meaning to this general diffusion equation with killing, one may interpret the solution $ u$ as arising from a variational problem, via the resolvent, or one may construct a semigroup probabilistically, using a multiplicative functional. Both constructions are carried out here, shown to be consistent, and applied to the study of the diffusion equation, as well as to the study of the related Dirichlet problem for the equation $ \Delta u - \mu u = 0$. The class of diffusions studied here is closed with respect to limits when the domain is allowed to vary. Two appropriate forms of convergence are considered, the first being $ \gamma $-convergence of the measures $ \mu $, which is defined in terms of the variational problem, and the second being stable convergence in distribution of the multiplicative functionals associated with the measures $ \mu $. These two forms of convergence are shown to be equivalent.

References [Enhancements On Off] (What's this?)

  • [1] M Aizenman and B. Simon, Brownian motion and Harnack inequality for Schroedinger operators, Comm. Pure Appl. Math. 35 (1982), 209-273. MR 644024 (84a:35062)
  • [2] H. Attouch, Variational convergence for functionals and operators, Pitman, London, 1984. MR 773850 (86f:49002)
  • [3] J. R. Baxter and R. V. Chacon, Compactness of stopping times, Z. Wahrsch. Verw. Gebiete 40 (1977), 169-181. MR 0517871 (58:24525)
  • [4] J. R. Baxter, R. V. Chacon and N. C. Jain, Weak limits of stopped diffusions, Trans. Amer. Math. Soc. 293 (1986), 767-792. MR 816325 (87e:60125)
  • [5] J. R. Baxter and N. C. Jain, Asymptotic capacities for finely divided bodies and stopped diffusions, Illinois J. Math. (to appear). MR 892182 (88m:60205)
  • [6] R. M. Blumenthal and R. K. Getoor, Markov processes and potential theory, Academic Press, New York, 1968. MR 0264757 (41:9348)
  • [7] D. Cioranescu and F. Murat, Un terme etrange venu d'ailleurs, Nonlinear Partial Differential Equations and their Applications (H. Brezis and J. L. Lions, eds.), Vol. II, Pitman, London, 1982, pp. 98-138. MR 652509 (84e:35039a)
  • [8] G. Dal Maso and U. Mosco, Wiener's criterion and $ \Gamma $-convergence, Appl. Math. Optimization 15 (1987), 15-63. MR 866165 (88e:49031)
  • [9] -, Wiener criteria and energy decay estimates for relaxed Dirichlet problems, IMA Preprint Series #197 (1985), Arch. Rational Mech. Anal. 95 (1986), 345-387. MR 853783 (87m:35021)
  • [10] E. De Giorgi and T. Franzoni, Su un tipo di convergenza variationale, Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. (8) 58 (1975), 842-850 and Rend. Sem. Mat. Brescia 3 (1979), 63-101. MR 0448194 (56:6503)
  • [11] J. Deny, Les potentiels d'energie finie, Acta Math. 82 (1950), 107-183. MR 0036371 (12:98e)
  • [12] J. L. Doob, Classical potential theory and its probabilistic counterpart, Springer-Verlag, New York, 1984. MR 731258 (85k:31001)
  • [13] T. Ekeland and R. Temam, Convex analysis and variational problems, North-Holland, Amsterdam, 1976.
  • [14] M. Fukushima, Dirichlet forms and Markov processes, North-Holland, Amsterdam, 1980. MR 569058 (81f:60105)
  • [15] R. K. Getoor and M. J. Sharpe, Naturality, standardness, and weak duality for Markov processes, Z. Wahrsch. Verw. Gebiete 67 (1984), 1-62. MR 756804 (86f:60093)
  • [16] L. I. Hedberg, Nonlinear potentials and approximation in the mean by analytic functions, Math. Z. 129 (1972), 299-319. MR 0328088 (48:6430)
  • [17] E. Ya. Hruslov, The method of orthogonal projections and the Dirichlet problem in domains with a fine grained boundary, Math. USSR-Sb. 17 (1972), 37-59.
  • [18] M. Kac, Probabilistic methods in some problems of scattering theory, Rocky Mountain J. Math. 4 (1974), 511-538. MR 0510113 (58:23170)
  • [19] D. Kinderlehrer and G. Stampacchia, An introduction to variational inequalities and their applications, Academic Press, New York, 1980. MR 567696 (81g:49013)
  • [20] N. S. Landkof, Foundations of modern potential theory, Springer-Verlag, New York, 1972. MR 0350027 (50:2520)
  • [21] P.-A. Meyer, Convergence faible et compacite des temps d'arret d'apres Baxter et Chacon, Séminaire de Probabilités. XII, Univ. de Strasbourg, Lecture Notes in Math., vol. 649, Springer-Verlag, New York, 1978, pp. 411-423. MR 520015 (81m:60009)
  • [22] G. C. Papanicolaou and S. R. S. Varadhan, Diffusions in regions with many small holes, Stochastic Differential Systems--Filtering and Control (B. Grigelionis, ed.), Lecture Notes in Control and Information Sciences, vol. 25, Springer-Verlag, New York, 1980, pp. 190-206. MR 609184 (84f:60110)
  • [23] J. Rauch and M. Taylor, Potential and scattering theory on wildly perturbed domains, J. Funct. Anal. 18 (1975), 27-59. MR 0377303 (51:13476)
  • [24] D. Revuz, Mesures associees aux fonctionelles additives de Markov. I, Trans. Amer. Math. Soc. 148 (1970), 501-531. MR 0279890 (43:5611)
  • [25] H. Rost, The stopping distributions of a Markov process, Invent. Math. 14 (1971), 1-16. MR 0346920 (49:11641)
  • [26] J. B. Walsh, The perfection of multiplicative functionals, Séminaire de Probabilités. VI, Univ. de Strasbourg, Lecture Notes in Math., vol. 258, Springer-Verlag, New York, 1972, pp. 233-242. MR 0373028 (51:9230)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35K05, 35J20, 49B50, 60G40, 60J45

Retrieve articles in all journals with MSC: 35K05, 35J20, 49B50, 60G40, 60J45

Additional Information

Keywords: Variational convergence, compactness, stopping times
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society